Pennsylvania, 2022Ice Storm and Winter Weather in Pennsylvania, December 15, 2022
December 15, 2022 · NWS PBZ · 8 events in 8 counties and zones
A strong and slow moving upper-level low centered in the northern Plains impacted portions of the Ohio River Valley with the passage of the warm front on December 15th. Ice accumulated in the ridges of the Laurel Highlands and along our northeastern county warning area with surface temperatures below freezing due to surface winds prevailing from the east.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and slow moving upper-level low centered in the northern Plains impacted portions of the Ohio River Valley with the passage of the warm front on December 15th. Ice accumulated in the ridges of the Laurel Highlands and along our northeastern county warning area with surface temperatures below freezing due to surface winds prevailing from the east. Freezing rain eventually turned to rain as the 50kt low-level jet shifts east into western Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 15, 12:37 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Dec 15, 12:37 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1237 AM EST Thu Dec 15 2022
.SYNOPSIS...
Crossing low pressure will provide freezing rain generally north
and east of Pittsburgh later tonight into Thursday, with
significant icing expected in the higher elevations. Mainly rain
is expected in other areas. Colder air and scattered lingering
snow showers are then forecast into the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Across the forecast area, the lower levels are finally
saturating as measurable precip is now occurring south of I-70
and into central OH. Dew point trends were adjusted to account
for a rather slow wet-bulbing process as dew points were still
into the teens. Easterly winds at the surface continue to assist
the downslope component and impede saturation further to the
northeast into PA. This will however give way to eventual precip
by 07Z - 08Z. Trends indicate rising dew points and a bit more
warming as the shield of precip approaches. This may preclude
some wintry mix/freezing rain in the lower elevations. Concerns
over the southern high elevations, mainly in Tucker County, with
profiles beginning nearly saturated and temps above freezing
will eventually cool down due to dynamic cooling with
cyclogenesis under way with the parent low over the Midwest.
Overall, the forecast scenario remains on track. An occluded
front will advance across the Ohio Valley tonight, originating
from the mentioned mature Upper Midwest low. Increasing
isentropic and jet- aided ascent is still expected to work with
an eventual 1+ inch precipitable water air mass to allow
precipitation to overspread the region from south to north
overnight. The expected temperature structure remains, with warm
advection keeping temperatures from PIT on southward mainly
above freezing, despite some initial wet-bulbing. Areas to the
north and east, less subject to warm advection, are still under
the gun for a period of freezing rain into tomorrow morning.
While warm advection will eventually win out across the north
through the morning and looking a bit earlier than previously
thought, cold air damming along east- facing slopes will keep
freezing rain going well into the afternoon in the most extreme
cases, allowing for highly impactful ice accumulation.
The tightening baroclinic zone along the ridges will also
promote a stronger pressure gradient, allowing for strong wind
gusts Thursday morning, especially as a low-level jet crosses
the region. Gusts could possibly reach 50 MPH on an isolated
basis, potentially exacerbating tree damage to ice-covered
branches.
Ongoing Warning/Advisory headlines remain intact and no changes
are pictured at this time. Overall precipitation coverage
should gradually taper off from west to east Thursday as the
low's occluded front crosses the region, and as
moisture/shortwave support diminishes.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
The freezing rain threat will have largely ended by 00Z Friday
as cold advection aloft removes the warm layer. Behind the
crossing occluded boundary, a few snow showers are possible
Thursday night into Friday as the main low continues moving ewd,
reaching the Great Lakes region. A southwest boundary layer
flow should preclude any lake enhancement, but some minor
accumulation cannot be ruled out to the northeast of Pittsburgh.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
With the main low pressure system exiting to the north, arctic
air will begin to ushered into the region. The upper low
positioned over the Great Lakes will be a focal point for the
generation of snow showers as cyclonic flow will keep snow
showers in the forecast through Sunday night with a series of
weak troughs passing through. Brief ridging will keep dry
conditions in place for Monday.
By Tuesday, northwest flow setting up will usher in a series of
trough again with snow showers expected through Wednesday as the
cold air lingers in the region.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Incoming low pressure will spread precip northeastward across
the region this evening, reaching PIT around 06z and DUJ around
10z. Wet-bulbing through drier air at onset around and NE of
KPIT will allow initial precip to fall as light freezing rain,
with a brief period of sleet possible for FKL/DUJ. LBE may also
see a brief period of FZRA at onset. Any FZRA will quickly
transition to RA for the PIT/LBE area, with FZRA continuing at
FKL through much of Thu morning and into the afternoon at DUJ.
Rain will linger into the afternoon, tapering through the
evening.
Moisture convergence and top-down moistening is expected to drop
cigs toward MVFR, with enough lift delaying further
deterioration until later Thu morning. Tightening of the sfc
gradient will also cause a strong increase in E to SE wind A few
snow showers are possible Friday as the main low continues
moving ewd, reaching the Great Lakes region. A southwest
boundary layer flow should preclude any lake enhancement.
overnight into Thursday, with locations closer to the higher
terrain likely seeing a period of llws due to a strong llvl jet.
.OUTLOOK....
Additional shortwave passages will yield isolated to scattered
snow chances through the weekend. Restrictions will be slow to
improve as the area remains under upper troughing.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 PM EST this evening for
PAZ007>009-014-015-022.
Ice Storm Warning until 10 PM EST this evening for PAZ016-023-
074-076.
OH...None.
WV...Ice Storm Warning until 10 PM EST this evening for WVZ512-514.
&&
SYNOPSIS...Shallenberger
NEAR TERM...Shallenberger
SHORT TERM...88
LONG TERM...88
AVIATION...RackleyHazardous weather outlook, Dec 14, 9:37 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
937 PM EST Wed Dec 14 2022
OHZ039-040-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-
160245-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
937 PM EST Wed Dec 14 2022
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ016-023-074-076-WVZ512-514-160245-
Jefferson PA-Indiana-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Eastern Preston-Eastern Tucker-
937 PM EST Wed Dec 14 2022
...ICE STORM WARNING IN EFFECT UNTIL 10 PM EST THURSDAY...
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-014-015-022-160245-
Mercer-Venango-Forest-Butler-Clarion-Armstrong-
937 PM EST Wed Dec 14 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ041-PAZ013-020-021-073-075-WVZ510-511-513-160245-
Columbiana-Lawrence-Beaver-Allegheny-Westmoreland-Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
937 PM EST Wed Dec 14 2022
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and northern West Virginia.
.DAY ONE...Tonight.
A brief period of freezing rain is possible overnight into early
Thursday morning, with a spotty glaze of icing on elevated surfaces
possible. If the threat of more widespread icing increases, a Winter
Weather Advisory may be issued.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Ice Storm, Westmoreland Ridges
- When
- December 15, 2:30 AM EST to 1:00 PM EST
- Where
- Westmoreland Ridges forecast zone
- Reported by
- Social Media
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
A prolong period of freezing rain on the morning of December 15th in the ridges of Westmoreland County created three tenths of ice to accumulate on surfaces. Highest report was made in Wilpen, PA.
Winter Weather, Fayette Ridges
- When
- December 15, 2:30 AM EST to 1:00 PM EST
- Where
- Fayette Ridges forecast zone
- Reported by
- Unknown
- Coordinates
- 39.920, -79.647 (the zone’s center; the record gives no point)
Based on surface temperatures along the ridges of Fayette County, light ice likely accumulated on surfaces on the morning of December 15th. However, no official reports were made.
Winter Weather, Butler
- When
- December 15, 4:00 AM EST to 8:00 AM EST
- Where
- Butler forecast zone
- Reported by
- Unknown
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
A light glazing of ice was reported early Thursday morning on December 15th in Saxonburg, PA.
Winter Weather, Clarion
- When
- December 15, 4:00 AM EST to 10:00 AM EST
- Where
- Clarion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
Multiple reports of ice, up to a tenth of an inch, in Clarion County.
Winter Weather, Forest
- When
- December 15, 4:00 AM EST to 2:00 PM EST
- Where
- Forest forecast zone
- Reported by
- Social Media
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
Multiple reports of ice, up to two tenths of an inch, across Forest County in the morning/early afternoon of December 15th.
Winter Weather, Indiana
- When
- December 15, 4:00 AM EST to 11:00 AM EST
- Where
- Indiana forecast zone
- Reported by
- Public
Less than a quarter inch of ice has been reported across Indiana County through social media and 911 Call Center.
Winter Weather, Jefferson
- When
- December 15, 4:00 AM EST to 10:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- ASOS
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Freezing rain was reported at the DuBois Airport in Jefferson County.
Winter Weather, Venango
- When
- December 15, 4:00 AM EST to 9:00 AM EST
- Where
- Venango forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Multiple reports of ice in Venango County the morning of December 15th in Cooperstown, PA and Utica, PA. Highest report was a tenth of an inch.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, December 15, 2022$1.0 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Florida, December 15, 20222 injured · $625,000 · EF1 · 11 events
- Ice Storm and Winter Storm in Pennsylvania, December 15, 20222 injured · 32 events
- Winter Weather in West Virginia, December 15, 2022$75,000 · 1 event
- Winter Storm and Winter Weather in New York, December 15 to 17, 202225 events
- Winter Storm and Winter Weather in Pennsylvania, December 15 to 16, 202211 events
- Winter Storm in New York, December 15 to 17, 202210 events
- Blizzard and Winter Storm in Minnesota, December 15 to 16, 20228 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 15, 20228 events
- Blizzard and Winter Weather in Iowa, December 15 to 16, 20226 events
- Winter Storm in Pennsylvania, December 15 to 16, 20226 events
- Dense Fog in California, December 15 to 16, 20225 events